Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Elko, NV

July 21, 2008Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 21, 2008, 7:01 PM PDT for Lander County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 7:01 PM PDT (02:01 UTC)
Expired
Jul 21, 2008, 7:30 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Lander County, NV

The radar

The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 220202
SVRLKN
NVC015-220230-
/O.NEW.KLKN.SV.W.0013.080722T0201Z-080722T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
701 PM PDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF NEW PASS SUMMIT...

* UNTIL 730 PM PDT

* AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH...ALONG WITH HEAVY RAINS. THIS STORM WAS LOCATED NEAR    
  NEW PASS SUMMIT...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

LAT...LON 3950 11734 3931 11754 3941 11768 3943 11765
      3947 11765 3948 11762 3953 11757 3953 11750
      3956 11746
TIME...MOT...LOC 0201Z 208DEG 35KT 3954 11756

$$

ROOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:00 PM PDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 21, 2:00 PM PDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT MON JUL 21 2008

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN NEVADA TODAY
AS A LOW PRESSURE SYSTEM ALONG CALIFORNIA COAST PUSHES ACROSS
NORTHWEST NEVADA...RESULTING IN SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. THE THREAT OF THUNDERSTORMS WILL DIMINISH
BY THURSDAY AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES ARE
EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...CURRENT RADAR LOOP
SHOWS STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA SO
WILL MAINLY FOCUS ON TODAY AND TOMORROW. UPPER LEVEL LOW NEAR THE
NRN CALIF COASTLINE IS BEGINNING TO EJECT NE AS AN OPEN WAVE THIS
AFTERNOON...WITH MODELS SHOWING THIS LOW BRUSHING NW NV TONIGHT.
MODELS CONTINUE TO SHOW A STRONG 80 KT JET ALOFT OVER WRN NV WITH
PW/S OVER 1 INCH ACROSS MOST OF THE AREA EXCEPT NRN NYE COUNTY.
ALONG WITH HIGH PW/S...IMPRESSIVE THETA-E AXIS EXISTS OVER CNTRL AND
NE NV WITH DEEP MOISTURE IN THE BOUNDARY LAYER. ISOLATED STRONG
THUNDERSTORMS ARE ALREADY DEVELOPING AT 1 PM THIS AFTERNOON SO
BELIEVE MODELS ARE INITIALIZING THE UPPER LEVEL LOW AND ASSOCIATED BL
MOISTURE WELL TODAY. RADAR ALSO SHOWING RELATIVELY SLOW STORM MOTION
WITH SOME CELL TRAINING ALREADY DEVELOPING ACROSS CNTRL AND NE NV.
WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT...ALSO ADDED
WHITE PINE COUNTY TO THE WATCH FOR MAINLY THE NORTHERN PORTION OF
THE COUNTY ALONG AND NORTH OF HIGHWAY 50. EXPECT THUNDERSTORMS TO
CONTINUE DEVELOPING THIS AFTERNOON AND WELL INTO THIS EVENING WITH
VERY HEAVY RAINS...SMALL HAIL AND GUSTY WINDS POSSIBLE.  WITH
TSTORMS SHOWING SOME STRUCTURE...WIND GUSTS OVER 60 MPH WITH HAIL
APPROACHING 1 INCH IN DIAMETER IS NOT OUT OF THE QUESTION. THROUGH
TONIGHT...INCREASED POPS UP TO 55 PCT...MAINLY ACROSS NW ZONES.

MODELS THEN SHOW THE PACIFIC UPPER LEVEL TROUGH QUICKLY MOVING NORTH
AND EAST OF THE AREA WITH DRYING SOUTHWESTERLY FLOW OVER NRN AND
CNTRL NV. EXPECT ANY SHOWERS AND TSTORMS TO BE CONFINED TO NRN NV
AND XTRM EAST CNTRL NV TUESDAY AFTERNOON AS THIS DRY AIR PUSHES INTO
THE REGION. DRY AIR WILL CONTINUE TO PUSH ACROSS ALL OF THE AREA
WEDNESDAY AS TEMPS ARE EXPECTED INCREASE BACK ABOVE NORMAL BY
WEDNESDAY. TT

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE
CONTINUES TO BUILD TO THE SOUTHEAST OF THE SILVER STATE. THIS WILL
KEEP A WEST SOUTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY
MORNING. BY THURSDAY AFTERNOON THE RIDGE STRENGTHENS AND CENTERS
NEAR NEW MEXICO. THIS WILL TURN THE FLOW MORE SOUTH SOUTH WESTERLY
AND ALLOW MONSOON MOISTURE TO ONCE AGAIN INFILTRATE THE THE
WESTERN GREAT BASIN. BY FRIDAY AFTERNOON...ENOUGH MOISTURE SHOULD
BE AVAILABLE FOR AFTERNOON THUNDERSTORMS TO FLARE UP ONCE AGAIN...
MAINLY IN THE NORMAL CENTRAL NEVADA CONVERGENCE ZONE AND
NORTHEASTERN NEVADA. HOW MUCH QPF WILL DEPEND ON HOW MUCH MOISTURE
ACTUALLY MAKES IT INTO THE CWA. THIS PATTERN WILL CONTINUE THROUGH
THE WEEKEND. IPPI
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS AS THERE IS ABUNDANT MONSOON MOISTURE
AVAILABLE FOR STORMS TO DEVELOP. GUSTY WINDS AND PERIODS OF HEAVY
RAIN ARE EXPECTED OVER MUCH OF CENTRAL...NORTHERN...AND WESTERN
NEVADA THROUGH TONIGHT. VFR CONDITIONS MAY QUICKLY CHANGE TO IFR
OVER VERY SHORT DISTANCES DUE TO THE HEAVY RAINS REDUCING
VISIBILITY. DOWN AND SOME POSSIBLE MICROBURSTS ARE POSSIBLE
THROUGH THE LATE EVENING HOURS. ALSO OUTFLOW BOUNDARIES MAY EXIST
WELL AWAY FROM THEIR STORM OF ORIGIN. PILOTS SHOULD BE AWARE OF
THE POSSIBILITY NUMEROUS AREAS OF LLWS AND TAKE CAUTION WILL
OPERATING AIRCRAFT TODAY.
&&

.FIRE WEATHER...MAIN FOCUS WILL BE FLASH FLOODING THREAT AND STRONG
THUNDERSTORMS THIS AFTERNOON SO WILL KEEP DISCUSSION SHORT TODAY.
THUNDERSTORMS WILL CONTINUE INTO TONIGHT WITH WETTING RAINS SO NO
DRY TSTORMS CONCERNS THROUGH THE MIDDLE OF THE WEEK. DRY AIR WILL
PUSH INTO THE REGION TOMORROW WITH DIMINISHING RISK OF TSTORMS FOR
THE REST OF THE WEEK. GOOD HUMIDITY RECOVERIES ARE EXPECTED THROUGH
THURSDAY WITH RELATIVELY LIGHT WINDS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR NVZ030>032-034>037 UNTIL LATE THIS EVENING FOR
LOCALLY HEAVY RAIN.
Hazardous weather outlook, Jul 21, 5:10 PM PDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
510 PM PDT MON JUL 21 2008

NVZ013-030>037-221200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
510 PM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN NEVADA THROUGH
TONIGHT. ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS...THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND SMALL HAIL.
SLOW MOVING OR TRAINING STORM SYSTEMS WILL ALSO BRING THE THREAT OF
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHERN NEVADA THROUGH MIDNIGHT. SHOWERS WILL DIMINISH FROM SOUTH
TO NORTH LATE TONIGHT AS DRIER AIR MOVES INTO THE REGION FROM THE
WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL LINGER
ACROSS PORTIONS OF CENTRAL AND EASTERN NEVADA THROUGH TUESDAY.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS POSSIBLE BY THE
WEEKEND AS ADDITIONAL MONSOON MOISTURE MOVES INTO CENTRAL AND
EASTERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

TT

In the hours before

Local storm report, Jul 21, 6:41 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
641 PM PDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     CRESCENT VALLEY         40.42N 116.57W
07/21/2008                   EUREKA             NV   LAW ENFORCEMENT

            SHED, FENCES, AND SOME TREES DOWN. ROOF DAMAGE

0639 PM     HEAVY RAIN       WILDHORSE               41.67N 115.79W
07/21/2008  M0.44 INCH       ELKO               NV   CO-OP OBSERVER

            0.44 INCHES IN 15 MINUTES

0639 PM     HAIL             SPRING CREEK            40.74N 115.60W
07/21/2008  E0.25 INCH       ELKO               NV   TRAINED SPOTTER

0639 PM     HAIL             SPRING CREEK            40.74N 115.60W
07/21/2008  E0.25 INCH       ELKO               NV   TRAINED SPOTTER

            PEA SIZED HAIL AND ESTIMATED 35-40 MPH WINDS.

&&

BMD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:42 PM PDTSevere Thunderstorm WarningLKNHumboldt33 min
Jul 21, 6:54 PM PDTSevere Thunderstorm WarningLKNLander36 min
Jul 21, 7:24 PM PDTSevere Thunderstorm WarningLKNLander36 min
Jul 21, 7:27 PM PDTSevere Thunderstorm WarningLKNLander33 min
Jul 21, 7:54 PM PDTTornado WarningLKNLander36 min
Jul 21, 8:13 PM PDTSevere Thunderstorm WarningLKNLander32 min
Jul 21, 8:30 PM PDTFlash Flood WarningLKNLander60 min
Jul 21, 8:52 PM PDTSevere Thunderstorm WarningLKNEureka, Lander23 min
Jul 21, 9:15 PM PDTSevere Thunderstorm WarningLKNEureka, Lander30 min
Jul 22, 11:35 AM PDTSevere Thunderstorm WarningLKNElko40 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.